Anyone here on Diltiazem for pulmonary arterial hypertension?

Hi, consultant wants me to start taking Diltiazem (a calcium channel blocker) as I proved to be vasoreactive to it during my last right heart catheterisation. I am concerned about the dose he wants me to work up to in a very short space of time...especially as it does NOT agree with the guidelines issued in 2015 by the ESC/ERS. He also wants me to continue taking the Sildenafil I am on (already at a larger dose than they recommend) despite the fact they say PAH specific drugs should be added if the patient does not respond to the calcium channel blocker therapy.

It would help if anyone can tell me what dose they are on, whether they take anything else, and how they responded to it initially. Thanks

Last edited by

8 Replies

  • Can't really help, complicated. But I am interested in any treatment for PH. I am increasingly coming to think that I have it. RHC two years ago showed no PH but I have all the symptoms, Echos, IVC dilatation, and strong history for a cause. Sooo. Sildenafil did nothing for me. Would like to hear more about your case.

    K x

  • What is PH?

  • Pulmonary Hypertension. Blood pressure in the lungs from various causes and idiopathic.



  • Hi - if you have a look at my profile, you will see some old posts where I've got into detail (probably too much) about what's been going on with me since September last year. If you want any further info, feel free to ask. Good luck to you.

  • I've been on Diltiazem 180 mg, once daily since December 2014. It was prescribed after an angiogram showed blockages of some of the tiny  blood vessels. For a few months I had been plagued with evening/ night episodes of pain bang in the centre of my chest, after exertion such as climbing the stairs etc. I only had that pain about twice afterwards so it seems to be doing it's job. I also take 75 mg of aspirin in the mornings and have had no side effects from either.

  • Thanks for your reply. I am worried because before I got my diagnosis (and docs were basically guessing what was going on) I was prescribed 60mg and it made me feel yucky so I didn't try very hard to take it. My consultant now wants me to start on 200mg a day and increase it by 100mg a week until I get up to 700mg!! The guidelines I mentioned above do not say to start that high or raise that fast. That, and other research, also states that normal doses of diltiazem are getting the same results in the long term (normalisation or near normalisation of arterial pressures).

    All very worrying.

  • I'd be worried about taking such a high dose as well. Your doctor needs to explain in detail and show evidence of how it will work in your case. I'm sure he's following some plan based on the particulars details of your case but you need to know too. I certainly would want to.

  • I sent him a link to the guidelines issued by the European Society of Cardiologists and the European Respiratory Society in August last year. He wrote back and said he understood my concerns but they have used these doses in practice. He said he is concerned my pressures have stayed roughly the same for the past 6 months which is why he is keen to get me on some kind of regime that works for me. But my walk test improved from 215m to 383m without any extra medication. I simply drastically reduced my intake of thyroid meds as I began to believe they were making me hyperthyroid (there is a huge link between hyperthyroidism and PAH. Multiple research docs state as many as 60% of patients with PAH have it secondary to undiagnosed hyperthyroidism). I maintain my PAH was caused by a flare up of my autoimmune thyroid condition but they don't agree based on the fact my cardiac output was not higher. So I sent them evidence from the European Society of Endocrinologists that states hyper thyroid patients can have reduced cardiac output in 5-16% of cases but they remain unconvinced and still say I have idiopathic PAH. I keep asking them which is more likely, especially as my thyroid levels have been all over the chart in the last few months and I have nodules on my thyroid that release excess hormone, but they stick to their guns.

    Regardless of why I had PAH, fact was I had it, so I agreed to start on the Sildenafil despite my reservations. My walk distance has improved further to 460m, and my cardiac index has improved slightly but my pressures have gone back to their worst (after improving by about 5% after I reduced the thyroxine but before I started the Sildenafil).  I still believe the improvements are nothing much to do with the Sildenafil, so I am rather distressed that, despite what the guidelines from the ESC/ERS say, they want me to keep taking it...and at a dose that is more than double the dose recommended by the guidelines, along with a very high dose of a drug (diltiazem) that I have already had a mild reaction to at a much lower dose.

    I am tempted to just simply reduce or stop the Sildenafil and take a smaller dose of Diltiazem but they keep filling my head with worse case scenarios and are scaring me into following advice that I don't agree with. It's quite distressing, frankly.

    Sorry to bend your ear off but I am at a loss as to what to do.

You may also like...